Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
September 17, 2014, 11:56:56 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 639088
  • Total Topics: 48515
  • Online Today: 205
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Weight gain  (Read 1930 times)

0 Members and 1 Guest are viewing this topic.

Offline i_am_scared

  • Member
  • Posts: 22
Weight gain
« on: January 13, 2007, 03:21:51 AM »
my partner has just been tested HIV+ and so far is healthy and has no symptoms.

in the last year he has put on a ton of weight. this weight gain looks like normal weight gain. the weight is all over. his face is more chubby and is his all over body. is weight gain a sign of lipodystrophy

do all HIV+ people get it? is it caused by meds or is it part of having HIV?

thank you
The tragedy of life is not that it ends so soon, but that we wait so long to begin it. -- Anonymous

Offline Seven

  • Member
  • Posts: 108
Re: Weight gain
« Reply #1 on: January 14, 2007, 12:22:09 AM »
Well I have put on a ton of weight as well. I am a very big breasted woman to begin with, my doctor told me from the get go, that they will get bigger...boy did they ever. My belly is absolutly huge now. I gain over 60 lbs since on my meds. This is especailly hard on me, because I was very much into bodubuilding and being active. After being in the hospital almost dying a few years back, I lost all the muscle in my arms and legs, so much so that I had to walk with a walker at first. Thats how weak my legs got. Now, I lost all my leg muslce and I have all this FAT! Its hard when people know how much you enjoy trianing and being active, then they see you now. Not knowing that you are ill, they must be thinking, wow, I can't believe she let herself go like that. I have NO SELF ESTEEM anymore, I hardly want to go out. I usta be happy with my body, what girl you know was happy with their body. Well I was. I was fit and muscular. Now, I am just fat all over. The meds play the whole part in this fat gain. I did get the abnormal fat in the abdomen, my neck does seem to get a bit puffier the doctor says. This is not a good thing. I hate it! Is there any other females who have gained a ton of weight, and how are you coping with this or what are you doing?


Offline bobino

  • Member
  • Posts: 264
Re: Weight gain
« Reply #2 on: January 14, 2007, 03:32:30 AM »
Hi IAS,

I have never heard of anyone with HIV who is not on meds *gaining* weight all over the body as a result of HIV.  This doesn't mean it's not possible, but I've done a fair amount of reading on this subject and I've never heard reports of that.  I could, of course, be wrong, and if I am, I'm sure other members of this forum will correct me.

What HIV can cause -- even if one is *not* on meds -- are changes in body fat distribution.  Some people experience lipoatrophy, which is the loss of subcutaneous body fat, typically in the face, arms, legs, and buttocks (also called "peripheral fat loss").  Others experience lipohypertrophy, which is a gain of fat usually in the abdomen beneath the abdominal muscle wall and/or on the back of the neck (the so-called "buffalo hump").  Some people, like me, experience both simultaneously, although the two phenomena appear to be metabolically unrelated and independent of each other.  At least that's what the researchers think so far.

At least one prominent lipodystrophy researcher believes that most or all HIV+ people will experience some kind of body fat changes, whether or not they take medication.  So the upshot of my comment is that it seems unlikely that your partner's weight gain is HIV-related.  On the other hand, so little is known about lipodystrophy and so few researchers are doing any work on fat changes in HIV+ people who are not on meds, that it's probably impossible to say for sure that the weight gain is not HIV-induced.  


I would, however, look into any changes in your partner's lifestyle recently, such as increased caloric intake, excessive alcohol consumption, or decreased physical activity.  All of these things can cause weight gain, obviously, and a person who's just received an HIV diagnosis may do a lot of comfort eating or may drink to forget or may lose the motivation needed to exercise and stay active.  Also, if your partner started on an antidepressant to help him deal with the emotional effects of HIV, this could be a cause of weight gain.

Hope this helps.

Suivons les rivières
Gardons les torrents
Restons en colère
Soyons vigilants

Offline i_am_scared

  • Member
  • Posts: 22
Re: Weight gain
« Reply #3 on: January 14, 2007, 08:07:30 AM »
Bobino hi,

My partner was chubbish as a kid and in his early teenage years. He took a lot of drugs, we are talking 13 years of drugs. He has been clean for good 2 years. He said he has been despressed that last year. He is doing less exercise and eating more candy.

When I arrive into Toronto we will both start our new healthy life style. Lots of healthy eating, exercise and enjoy a more active life (substance free).

I have ever take party drugs, I never smoked nor do I drink. I do have a sweet tooth and love chocolate.

I have put on a few pounds myself. It will be good for us both. I am 34 and have to start looking after myself. Its better to start now then later.

Thank you for answering my post. I love my partner very much. Its only been 5 days since his rapid test come back POZ. I am really scared as I don't want to see him  get sick. I wish for his blood test to comeback with good results. He said he hasn't been sick at all. I guess that is good news.

Thank you for taking time to reply to my post.

Cheers
The tragedy of life is not that it ends so soon, but that we wait so long to begin it. -- Anonymous

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.